Alert archive / Louisiana / Flash Flood Warnings in 2019

Flash Flood Warning 92, NWS Lake Charles, LA

September 19, 2019Beauregard Parish, Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Sep 19, 2019, 8:53 AM CDT for Beauregard Parish, Calcasieu Parish, Louisiana. It was in force for 7 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2019, 8:53 AM CDT (13:53 UTC)
Expired
Sep 19, 2019, 3:45 PM CDT
In force
7 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Beauregard Parish, LA, Calcasieu Parish, LA

The radar

The Lake Charles radar (KLCH), 44 km from the middle of the area, began a volume at 13:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 12:21 PM CDTFLASH FLOOD3 Wsw Vinton, LAWATER OVER THE ROAD.
Sep 19, 12:23 PM CDTFLASH FLOOD2 W Carlyss, LAFLOODING REPORTED AROUND GOLDEN ROAD.
Sep 19, 12:41 PM CDTFLASH FLOOD3 Sse Vinton, LAWATER OVER THE BANK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 208 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 1.9 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2019-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2019-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

549 
WGUS54 KLCH 191353
FFWLCH
LAC011-019-191745-
/O.NEW.KLCH.FF.W.0092.190919T1353Z-190919T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
853 AM CDT Thu Sep 19 2019

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Southwestern Beauregard Parish in southwestern Louisiana...
  Calcasieu Parish in southwestern Louisiana...

* Until 1245 PM CDT.

* At 848 AM CDT, Doppler radar indicated heavy rain across the 
  warned area. Three to Six inches of rain have fallen in the past 
  six hour. Additional heavy rainfall is moving in from the south 
  and west and this will likely cause flash flooding. Flash flooding 
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Lake Charles, Sulphur, Westlake, Vinton, Lake Charles Regional
  Airport, Starks, Fields, Dequincy, Carlyss, Lunita, Bivens, Edgerly
  and Bancroft.

Additional rainfall amounts of one to three inches are possible in 
the warned area through 1 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3005 9370 3007 9371 3005 9372 3006 9372
      3009 9373 3009 9372 3014 9369 3021 9372
      3029 9371 3030 9373 3041 9374 3044 9370
      3052 9371 3054 9374 3059 9368 3062 9368
      3066 9356 3034 9341 3028 9311 3005 9313

$$
1 follow-up statement
056 
WGUS54 KLCH 191736
FFWLCH
LAC011-019-192045-
/O.EXT.KLCH.FF.W.0092.000000T0000Z-190919T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
1236 PM CDT Thu Sep 19 2019

The National Weather Service in Lake Charles has extended the

* Flash Flood Warning for...
  Southwestern Beauregard Parish in southwestern Louisiana...
  Calcasieu Parish in southwestern Louisiana...

* Until 345 PM CDT.

* At 1228 PM CDT, Doppler radar indicated heavy rain across the 
  warned area. 2 to 5 inches of rain have fallen over the past 6 
  hours with 3 to 9 inches with isolated 12 inches in the past 24 
  hours. Flash flooding is already occurring mainly across the 
  Vinton and Carlyss areas higher instensity rain rates continue to 
  move in from the west and will likely cause additional flooding.

* Some locations that will experience flooding include...
  Lake Charles, Sulphur, Westlake, Vinton, Lake Charles Regional
  Airport, Starks, Fields, Dequincy, Carlyss, Lunita, Bivens, Edgerly
  and Bancroft.

Additional rainfall amounts of one to three inches are possible in 
the warned area through 4 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3005 9370 3007 9371 3005 9372 3006 9372
      3009 9373 3009 9372 3014 9369 3021 9372
      3029 9371 3030 9373 3041 9374 3044 9370
      3052 9371 3054 9374 3059 9368 3062 9368
      3066 9356 3034 9341 3028 9311 3005 9313

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 6:48 AM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 19, 6:48 AM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
648 AM CDT Thu Sep 19 2019

.DISCUSSION...
19/12Z TAF Issuance.

&&

.AVIATION...
A broad swath of tstms arcs acrs SE TX, with a persistent band of
+RA. This activity will continue to impact BPT through much of
the morning, with IFR/LIFR cigs/vsbys in periods of +RA, as well
as frequent ltg and gusty winds. Conditions should gradually
improve through the aftn, although periods of rainfall will still
be expected. Further east, periods of light to modt rain are
expected at LCH, with ocnl lower cigs/vsbys, while intmtnt -SHRA
are possible at AEX/LFT/ARA. Rain chcs will gradually diminish
through the evening as moisture associated with TD Imelda lifts
northward.

24

&&

.PREV DISCUSSION... /issued 456 AM CDT Thu Sep 19 2019/

..Life Threatening Flash Flooding Occurring in Lower Southeast
Texas...

SYNOPSIS...
Bullet Points...

Persistent intense rain band with rainfall rates of at or above
2-3 inches per hour over portions of lower southeast Texas will
continue through at-least the mid morning before it begins to
weaken and shift somewhat to the north. Additional Rainfall
amounts for southeast Texas of 5 to 10 inches with isolated higher
amounts.

So far a swath of rainfall totals of 10 to 20 inches with
isolated amounts nearing 29 inches across portions of southeast
Texas. Any additional rainfall will cause significant and life
threatening flash flooding.

Heavy rainbands will begin to enter extreme southwest Louisiana
later this morning. Additional rainfall totals of 2 to 6 inches
with isolated higher amounts for this area.

Flash Flood Watch through 7 pm local for all of southeast Texas
and far west and southwest Louisiana.

A High Risk of Flash Flooding today for southeast Texas and a
Moderate Risk of Flash Flooding for southwest Louisiana.

Rua

DISCUSSION...
Imelda is showing why we should never take just a "minimal"
tropical storm or tropical depression lightly as slow moving
tropical systems with copious amounts of tropical moisture can
cause significant and life threatening impacts.

All the ingredients are still there for excessive rainfall to
occur in portions of southeast Texas and far southwest Louisiana.
Precipitable water values are analyzed between 2.3 and 2.5 inches
which are near or exceeding daily climo maxes. Meanwhile, good
inflow at 85H-70H around 30 knots with uni-directional winds
allowing for efficient precipitation producers and training.

Latest reliable hi-res cams continue to show persistent intense
rain bands over the southeast Texas area through at-least mid-
morning then a slow broadening and lifting of bands to the north.
At the same time we will have to watch any expansion of these
bands to the east into southwest Louisiana.

At this point, the center of Imelda is expected to move further
north today. Question is how the feeder bands with intense
rainfall set up tonight. It looks like this may a bit further to
the north, so did not extend the Flash Flood Watch past 7 pm.
However, day shift will have to take a close look at this.

High pressure at the surface and aloft begin to build over during
the weekend into early next week with a reduction in rain chances,
and still hot daytime temperatures despite the beginning of
"Fall."

Rua

MARINE...
Inflow into convergence boundary along the coast will allow for
elevated winds and seas for the southeast Texas coast through the
morning hours and will have small craft exercise caution for that
area. As the low with tropical depression Imelda moves further
north into northeast Texas, the gradient will relax somewhat.

Over the weekend, high pressure will ridge in from the east and
provide modest easterly winds and seas.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  82  71  86  69 /  80  50  50  10
LCH  82  75  86  74 /  80  30  50  10
LFT  84  74  87  72 /  60  30  50  10
BPT  81  77  85  76 /  90  50  50  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through this evening for LAZ027-030-041-073-
     074.

TX...Flash Flood Watch through this evening for TXZ180-201-215-216-
     259>262.

GM...Small Craft Exercise Caution until 10 AM CDT this morning for
     GMZ450-470.

&&

AVIATION...24
Hazardous weather outlook, Sep 19, 4:25 AM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
425 AM CDT Thu Sep 19 2019

LAZ027-030-041-073-074-TXZ180-201-215-216-259>262-201100-
Vernon-Beauregard-Calcasieu-West Cameron-East Cameron-Tyler-Hardin-
Jefferson-Orange-Northern Jasper-Northern Newton-Southern Jasper-
Southern Newton-
425 AM CDT Thu Sep 19 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southwest Louisiana, west
central Louisiana and southeast Texas.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms with the possibility of gusty winds, locally
heavy downpours, and occasional cloud to ground lighting on Friday
into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ028-029-031>033-042>045-052>055-201100-
Rapides-Avoyelles-Allen-Evangeline-St. Landry-Jefferson Davis-Acadia-
Lafayette-Upper St. Martin-Vermilion-Iberia-St. Mary-
Lower St. Martin-
425 AM CDT Thu Sep 19 2019

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana and southwest Louisiana.

.DAY ONE...Today and tonight.

Scattered thunderstorms with locally gusty winds and locally heavy
downpours along with occasional cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms with locally gusty winds and locally heavy
downpours along with occasional cloud to ground lightning on Friday
and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-201100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
425 AM CDT Thu Sep 19 2019

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and tonight.

Some thunderstorms that will produce locally higher winds and seas
along with occasional cloud to water lightning for locations near the
coast of southeast Texas and southwest Louisiana.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 19, 3:34 AM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
334 AM CDT THU SEP 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     FLASH FLOOD      VIDOR                   30.13N 94.00W
09/19/2019                   ORANGE             TX   PUBLIC

            PUBLIC REPORTS SEVERAL HOMES FLOODED AND WATER RESCUES
            TAKING PLACE IN THE CITY OF VIDOR.

&&

24
Local storm report, Sep 19, 3:52 AM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
352 AM CDT THU SEP 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HEAVY RAIN       3 ENE HAMSHIRE          29.88N 94.26W
09/19/2019  M28.11 INCH      JEFFERSON          TX   MESONET

            A JEFFERSON COUNTY DD6 ALERT GAGE AS OF 3 AM CDT IS
            REPORTING A STORM TOTAL RAINFALL OF 28.11 INCHES WITH
            17.24 INCHES IN THE LAST 6 HOURS.

&&

JRUA
Local storm report, Sep 19, 6:18 AM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
618 AM CDT THU SEP 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     HEAVY RAIN       4 NNE HAMSHIRE          29.91N 94.29W
09/19/2019  M33.58 INCH      JEFFERSON          TX   MESONET

            A JEFFERSON COUNTY DD6 ALERT GAGE AT HIGHWAY 124 AND
            NORTH FORK TAYLORS BAYOU AS OF 610 AM IS REPORTING A
            STORM TOTAL RAINFALL OF 33.58 INCHES WITH 25.75 INCHES IN
            THE LAST 12 HOURS.

&&

JRUA
Local storm report, Sep 19, 7:23 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
723 AM CDT THU SEP 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 AM     FLASH FLOOD      FANNETT                 29.93N 94.25W
09/19/2019                   JEFFERSON          TX   DEPT OF HIGHWAYS

            TXDOT REPORTS BOTH DIRECTIONS OF I-10 CLOSED NEAR
            FANNETT.

&&

MOGGED

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 7:35 AM CDTRiver Flood WarningLCHBeauregard, Calcasieu4 days
Sep 19, 8:48 AM CDTTornado WarningLCHCalcasieu, Cameron9 min
Sep 19, 9:13 AM CDTSpecial Marine WarningLCH62 min
Sep 19, 9:45 AM CDTTornado WarningLCHCalcasieu, Cameron30 min
Sep 19, 10:14 AM CDTSpecial Weather StatementLCHCalcasieu46 min
Sep 19, 10:29 AM CDTFlash Flood WarningLCHCameron6 hr
Sep 19, 10:51 AM CDTTornado WarningLCHCalcasieu, Cameron24 min
Sep 19, 10:59 AM CDTTornado WarningLCHCameron31 min
Sep 19, 11:21 AM CDTSpecial Weather StatementLCHCalcasieu39 min
Sep 19, 12:06 PM CDTSpecial Marine WarningLCH39 min
Sep 19, 3:49 PM CDTAreal Flood WarningLCHBeauregard, Calcasieu, Cameron3 hr

Nearby

Flash Flood Warnings in Louisiana, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.